Harvard Heart Letter

Ask the doctor: Ongoing treatment for atrial fibrillation

Q. Last year, I was diagnosed with atrial fibrillation and started taking an anti-clotting drug to lower my stroke risk. But my heart is now back in a normal rhythm. Why is my cardiologist keeping me on the drug?

A. During a bout of atrial fibrillation, or afib, the heart's upper chambers (atria) quiver erratically instead of making normal, steady contractions. This common heart rhythm disorder takes many different forms. While some people seem to have a single, isolated episode of afib, others have persistent afib, which lasts longer than a week. Common symptoms include a rapid, irregular heartbeat; a fluttering or "thumping" sensation in the chest; and feeling weak, dizzy, breathless, or fatigued.

People with afib tend to develop blood clots in the heart's left atrium. If one of these clots escapes the atrium, it can travel to (and block) a blood vessel in the brain, causing a stroke. Doctors used to assume that once afib stopped, the risk of stroke dropped as well. But we now know that even in people whose heart rhythm returns to normal, the increased risk of stroke remains. In addition, people can pop in and out of afib without realizing it. Even if you had symptoms during your first episode of afib, you may not have any symptoms during subsequent episodes.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »